Facebook Pixel
EmpowHER Guest

Bleeding after emergency contraception

By Anonymous December 8, 2009 - 10:09am
Rate This

I had unprotected sex with my partner of four and half years on Thanksgiving night. To be safe, I used emergency contraception two days later since neither of us want children at this point. I began bleeding several days afterward. I had cramping and the bleeding lasted about 4-5 days. Should I assume this is a period or do I expect that my actual period will come next week as it would have normally had I not used emergency contraception?

Add a Comment1 Comments

I wish I could provide you with a definitive answer, but it really depends on many factors. Many women will bleed between periods after taking EC (called "breakthrough bleeding"), since the EC is essentially a "mega dose" of hormones.

What you experienced could have been breakthrough bleeding or could have been a menstrual period, depending on where you were in your cycle. Regardless of what type of bleeding it was, you may still have "another" period or experience some bleeding during your next expected period, so any definitive answer would not help anyways...it may take a cycle for your body to get back to its normal menstrual period. (No harm is done, so don't worry!)

The best advice is be prepared for a period. If your next period does not start as expected, and you are worried about how to know if you are pregnant, you can take a HPT about 2 weeks after the unprotected sex "episode".

Does this help?

December 8, 2009 - 2:23pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.